Arizona, 2016

Wildfire in Arizona, August 1 to 14, 2016

August 1 to 14, 2016 · NWS FGZ · 1 event in 1 county or zone

The Fuller Fire started with a lightning bolt near Fuller Canyon on the North Rim of the Grand Canyon near Cape Royal Road. Fire is a natural part of the ecosystem on the Kiabab Plateau so this fire was managed for resource benefit.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

The Fuller Fire started with a lightning bolt near Fuller Canyon on the North Rim of the Grand Canyon near Cape Royal Road. Fire is a natural part of the ecosystem on the Kiabab Plateau so this fire was managed for resource benefit. The fire grew to 9 acres by July 10. Then southwest winds pushed the fire northeast with active spotting. Southwest winds continued to increase through July 15 (4.5 mile run) with the greatest|spread on the 16th as the fire burned out large bowls and side canyons filling in unburned areas. The fire was 14,385 acres by July 23. By August 14th, the fire had slowly reached 14,541 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 31, 9:13 PM MST, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 31, 9:13 PM MST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
913 PM MST SUN JUL 31 2016

.SYNOPSIS...Chances for showers and thunderstorms will continue
each afternoon this week as monsoonal moisture persists across the
area. Thunderstorms will be capable of producing localized heavy
rains, hail, and gusty winds at times this week.

&&

.DISCUSSION...Thunderstorm activity has decreased across northern
Arizona over the last hour or so. With that said, at least
isolated shower and thunderstorm activity is expected to continue
across portions of northern Arizona tonight - primarily in
Coconino and Yavapai Counties.

In terms of updates, decreased chances for precipitation overnight
across much of Navajo and Apache Counties to account for current
radar trends.

&&

.PREV DISCUSSION /247 PM MST/...The monsoon pattern will remain
in place through the end of the work week with chances for
thunderstorms forecast each afternoon primarily along the Mogollon
Rim. The medium range models prog a trough to sag into the Pacific
Northwest by Saturday. This feature could shunt the monsoon
moisture north and east of the area. However, it is too far out to
say with any certainty. Nevertheless, showed a decreasing trend in
precip chances Aug. 6-7.

&&

.AVIATION...FOR THE 06Z PACKAGE...Mostly isolated shower and
thunderstorm activity is expected overnight - primarily in
Coconino and Yavapai Counties. After 18Z Monday, scattered to
numerous showers and thunderstorms are forecast to develop across
much of northern Arizona. erratic surface winds, as well as
MVFR/IFR visibilities will be possible under stronger storms.
Aviation discussion not updated for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...RR/TM
AVIATION...RR

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 31, 10:24 AM MST, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1024 AM MST SUN JUL 31 2016

AZZ004>008-015>018-037-038-010300-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-WESTERN MOGOLLON RIM-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
1024 AM MST SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON...PRIMARILY ALONG THE MOGOLLON RIM. SLOW MOVING
THUNDERSTORMS COULD PRODUCE LOCALIZED FLOODING AT TIMES. THE
SECONDARY HAZARD WILL BE LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A MONSOON PATTERN WILL CONTINUE OVER ARIZONA THIS WEEK. SHOWER AND
THUNDERSTORM CHANCES ARE IN THE FORECAST EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
TO THE NWS FLAGSTAFF OFFICE AT 1-888-745-1637.

TM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Kaibab Plateau

When
August 1, 12:00 AM MST to August 14, 2:00 AM MST
Where
Kaibab Plateau forecast zone
Reported by
Park/Forest Service
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

The Fuller Fire started with a lightning bolt near Fuller Canyon on the North Rim of the Grand Canyon near Cape Royal Road. Fire is a natural part of the ecosystem on the Kiabab Plateau so this fire was managed for resource benefit. The fire grew to 9 acres by July 10. Then southwest winds pushed the fire northeast with active spotting. Southwest winds continued to increase through July 15 (4.5 mile run) with the greatest spread on the 16th as the fire burned out large bowls and side canyons filling in unburned areas. The fire was 14,385 acres by July 23. By August 14th, the fire had slowly reached 14,541 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643067.